Hail, Pawnee
- When
- July 17, 2:45 PM CST
- Where
- Pawnee County, 1.48 mi NNW of Sanford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.200, -99.330
Large hail and damaging winds were reported across western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Large hail and damaging winds were reported across western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 2:44 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Dodge City KS 344 PM CDT Mon Jul 17 2023 ...Updated Mesoscale... .MESOSCALE DISCUSSION... Issued at 344 PM CDT Mon Jul 17 2023 Radar and satellite at 340 pm indicate an intense supercell organizing quickly over Pawnee county. Just like yesterday, the environment south and southeast of this storm is highly primed for supercell maintenance, with extreme instability and adequate NWly shear to maintain rotating updrafts. Very large to giant hail is likely (3-4"). Low level shear is not sufficient for strong tornadogenesis, but obviously at least brief tornadoes are possible with discrete supercells in this prime environment. Increased pops for the eastern counties through sunset. && .SHORT TERM...(This afternoon through Tuesday night) Issued at 1200 PM CDT Mon Jul 17 2023 Midday infrared satellite and radar imagery showed another severe thunderstorm complex near Wichita, on its way to Oklahoma. This activity will clearly miss SW KS, however, mesoanalysis depicts a highly unstable strongly sheared atmosphere over the southeast counties. Full insolation will continue to keep the boundary layer primed for convection through this afternoon, especially southeast of DDC, while NWly midlevel flow continues aloft (northeast of a powerful 600 dm upper high over New Mexico), keeping bulk shear in place supportive of supercells. Have already had some weak attempts at midlevel elevated convection across eastern zones this morning; will monitor through this evening for surface based development. Models are resistent to allowing convection to fire through this evening, but 12z FV3 (which clearly performed best yesterday) forecasts isolated storms southeast counties this evening. Any sustained updraft would acquire supercell characteristics quickly given the extreme instability. Regarding the heat: strong warming at 850 mb, to near 30C, will support afternoon temperatures in the mid to upper 90s, with a few locations touching 100 through 5 pm. Once again, the lack of downslope components, green vegetation, rich boundary layer moisture, and wet topsoils from areas of heavy rain yesterday will all work to keep most places below 100. Across the eastern zones, where dewpoints in the 68-72 range continue, heat indices will flirt with advisory criteria Monday afternoon, in the 102-105 range. For several days, the peak of the heat has been forecasted for Tuesday. This is still true, as the 600 dm subtropical high makes its closest approach over NE New Mexico. However, a dry cold frontal passage during the daytime hours will produce a northeast wind shift, which will have an impact on how hot we get, and which zones are the hottest. The cold front is expected to be near Hays around sunrise, K-96 around midmorning, US 50 at midday, and near the Oklahoma border by 4 pm. Southwest downslope winds gusting near 25 mph will overspread areas ahead of the cold front, with prefrontal compression in the hot boundary layer sending temperatures soaring quickly the first half of Tuesday. It is probable some places will near 100 degrees, as quickly as midday. However, the northeast wind shift will force temperatures to stabilize or even slowly fall non- diurnally behind the front. Reduced temperatures across the central and northern zones several degrees, and guidance suggests even these may be too warm. It obviously will still be hot, but heat advisory criteria (105) is no longer expected for many zones, and the heat advisory will be trimmed on this update. The exception is adjacent to Oklahoma and the southeast counties, which will have the longest time to heat before the wind shift arrives. From Liberal to Ashland to Medicine Lodge, air temperatures of 102-105 will be common, with heat indices of 105-108. As such, will keep the Tuesday's heat advisory intact for these southern zones. Despite the introduction of the boundary and related convergence, a dry forecast with 0% pops is in place for Tuesday and Tuesday night, given an intense EML with 700 mb temperatures of 19-20C. .LONG TERM...(Wednesday through Monday) Issued at 150 PM CDT Mon Jul 17 2023 Key Messages: -The heat relaxes again, with a cooling trend Wednesday through Friday. The mildest afternoon temperatures are expected Friday. -A large and strong complex of thunderstorms is expected late Thursday and Thursday night, with severe wind/hail and heavy rain probable. The summer "heat dome" subtropical ridge, with a center strength of 600-601 dm over New Mexico Wednesday, will once again retrograde westward Wednesday through Saturday. Model height consensus depicts the ridge centering near the Four Corners Thursday, near the Grand Canyon Friday, and the Great Basin over the upcoming weekend. This synoptic evolution will once again invigorate NWly midlevel flow over SW KS through the period, and open the door for another MCS wave train. Scattered thunderstorms return to the forecast Wednesday night, as NWly midlevel flow increases, and subtle shortwaves begin arriving on the northern periphery of the retrograding ridge. NBM pop grids follow the traditional summer timing, with western counties favored in the evening, and further eastward overnight, and these were accepted. The heat will be knocked down several degrees Wednesday, down to the lower to mid 90s. Daylight hours Thursday will be dry for most zones. Widespread convection is expected to fire over the Colorado Rockies and eastern Colorado Thursday, with another mesoscale convective system (MCS) expected to evolve over SW KS Thursday evening/night. Ensemble averages have shown a strong QPF signal for Thursday, with 12z GFS/ECMWF solutions showing strong continuity portraying a strong to severe MCS. NBM pops are already well into the likely category and are clearly warranted. At least marginally severe wind and hail, and locally very heavy rain, are probable. Outflow from the expected MCS will assist a cold front to progress through SW KS Thursday night, allowing for noticeably milder afternoon temperatures Friday. With upslope easterly components, NBM limits afternoon temperatures to the upper 70s and lower 80s. Assuming some afternoon recovery from the nocturnal MCS, mid 80s may be more realistic, but at any rate mild below normal temperatures expected Friday. Any additional thunderstorms late Friday will strongly favor the southwest zones, as gradients are shoved southwestward. Saturday and Sunday, models maintain NWly midlevel flow, as the subtropical upper high begins phasing east again through the Four Corners. Although models do not show it now, the door will still be open for shortwaves and limited convective potential over the weekend. Next week, heat is expected to build rapidly, as the ridge expands its influence eastward once again over the plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1017 AM CDT Mon Jul 17 2023 VFR is forecast to continue through this TAF cycle. Radar at 15z indicated isolated convection south of HYS, but these are moving southeast with no impacts expected at the airports. Otherwise, scattered high clouds and VFR through this afternoon through tonight with light winds. After 15z Tue, SW winds will increase at GCK/LBL/DDC, gusting to near 25 kts. At HYS, a dry cold front passage will bring a NE wind shift around 12z Tue, with northeast winds gusting near 25 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 99 71 95 / 0 0 0 0 GCK 70 98 70 93 / 0 0 0 0 EHA 71 102 69 93 / 0 0 0 10 LBL 71 105 71 95 / 0 0 0 0 HYS 70 93 69 91 / 0 0 0 10 P28 74 104 74 97 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Tuesday for KSZ066-080-081- 086>090. && MESOSCALE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Mon Jul 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Mon Jul 17 2023 /227 AM MDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A heat advisory is in effect for Tuesday afternoon. Please see the specific weather message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Dodge City KS 325 PM CDT Mon Jul 17 2023 KSZ065-172100- Pawnee KS- 325 PM CDT Mon Jul 17 2023 ...A strong thunderstorm will impact portions of central Pawnee County through 400 PM CDT... At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near Sanford, moving southeast at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Sanford and Frizell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3825 9944 3834 9931 3820 9909 3807 9930 TIME...MOT...LOC 2025Z 319DEG 9KT 3824 9932 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SPRINGER
The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
12 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
There were numerous reports and pictures shared on social media of a highly visible, persistent, and fairly tall condensation funnel.
Building structure damaged.
Tree damage.
Six power poles snapped just east of highway 160 and highway 34 intersection.
Ten train cars were blown over at this location due to high winds.
Reports of 3 inch tree limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122959, 1122960, 1122961, 1122962, 1122963, 1122964, 1122965, 1122966, 1122967, 1122968, 1122969, 1122986, 1122974, 1122975, 1122976, 1122977, 1122979, 1122981, 1122993, 1122983.